Format

Send to

Choose Destination
Cephalalgia. 1997 Feb;17(1):3-14.

Headache induced by serotonergic agonists--a key to the interpretation of migraine pathogenesis?

Author information

1
Institute of Internal Medicine IV, University of Florence, Italy.

Abstract

Serotonergic agonists such as m-chlorophenylpiperazine (m-CPP) and fenfluramine may induce migraine attacks. This has led to opposing theories concerning the role of 5-hydroxytryptamine (5HT) in triggering migraine attacks; is there hyperfunction or hypofunction of the central serotonergic system. Our review of the literature strongly suggests that m-CPP and fenfluramine provoke migraine attacks by stimulating, directly or indirectly, the 5HT2C/5HT2B receptors, although there is no total agreement with this interpretation. Central 5HT hypersensitivity in migraine patients, probably due to 5HT neuronal depletion, is proposed on the basis of review of electrophysiological tests and neuroendocrine challenge paradigms.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center